Can Antidepressants Worsen Hearing Problems?

can antidepressants affect your hearing

Like other types of medication, antidepressants can also cause some side effects. These side effects can be both psychological and physical. But can antidepressants affect your hearing, too? Recent research suggests they could.

Tinnitus and Antidepressants: What We Know

A recent study looked into the effects of antidepressants on hearing. The authors wanted to see if there was a link between the use of these drugs and tinnitus.

In case you don’t know, tinnitus is a medical term for the ringing in the ears. This condition is usually temporary, but it may cause certain complications if it progresses. According to statistics, more than 45 million Americans are dealing with tinnitus. This makes it one of the most prevalent health problems in the country.

Most antidepressants fall into the SSRI category. These drugs aim to change your mood by upping your serotonin levels. Serotonin is a mood hormone that your body naturally produces. Because it’s associated with positive feelings, many refer to it as the “happiness hormone.”

The authors of this study have managed to find a link between tinnitus and SSRI drugs. According to their findings, serotonin might not be as good for us as we think it is.

Can Antidepressants Affect Your Hearing?

This study found that serotonin could increase the sensitivity to sounds in mice. They took the mice with tinnitus and gave them a high dose of serotonin. After that, they observed the changes that occurred in the part of the brain affected by tinnitus.

They noticed that the neurons in that part of the brain suddenly became overactive. As a result, the mice became restless and showed signs of hypersensitivity to sounds. The researchers thus concluded that not only can antidepressants affect your hearing, but they can also make tinnitus worse.

Final Word

If you’re battling depression and have tinnitus, it is important to let your doctor know. They can then recommend a non-SSRI drug you can take to minimize the risk of hearing complications.